New Mexico, 2019

Tornado and Flash Flood in New Mexico, June 4, 2019

June 4, 2019 · NWS EPZ · 6 events in 2 counties and zones

Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms across northern Otero county into northern Dona Ana county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms across northern Otero county into northern Dona Ana county. Everything from severe hail to a flash flood and tornado were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 4, 2:31 AM MST, 9 hours 1 minute earlier.

Area forecast discussion, Jun 4, 2:31 AM MST, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 AM MDT Tue Jun 4 2019

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while a low pressure system moves across the
region. This weather pattern will generate showers and
thunderstorms over much of the Borderland this afternoon and
tonight. A few storms may produce large hail...strong damaging
winds and heavy rains with possible flash flooding. Westerly winds
and high pressure aloft will result in drier weather with very
warm above normal temperatures Wednesday through the coming
weekend.

&&

.DISCUSSION...
One more day of active and possibly dangerous weather expected for
southern New Mexico and west Texas. A large area of low pressure
at the surface was covering the southwestern United States this
morning with an associated trough axis extending through
southwestern New Mexico. The surface trough will combine with high
pressure to the east to sustain low level south to southeast winds
over much of the CWA today with continued inflow of moist unstable
air at least into the eastern half of the region. Thus expect
dewpoints above 50 and precipitable water amounts around .75 to 1
inch for areas east of the Rio Grande contributing to 1000 to 2000
J/kg CAPE's by early afternoon.

Upper low will drift to the east northeast this afternoon and
tonight with center entering southwest New Mexico around 12z
Wednesday. Approach of system will induce increasing dynamic
upward motion via differential PVA. Low level forcing is also
expected due to surface heating plus convergence along surface
trough. Thus deep convection is anticipated again this afternoon
and this evening. South to southwest winds around 40 kt will
provide strong deep layer vertical shear for updraft enhancement
and even mid level rotation while wet bulb zero heights will
be mostly below 9000 feet while DCAPE's exceed 1200 J/kg. These
factors indicate a few storms may produce large hail...strong
damaging winds and heavy rains.

Upper low will move across the CWA Wednesday with low level winds
becoming westerly in the process. This will transport drier air
into the region diminishing thunderstorm coverage. Low and mid
level west to northwest winds plus passing upper ridge will then
produce dry weather with very warm above normal temperatures
Thursday through Sunday. Sufficient moisture may flow into the
region for a few storms next Monday and Tuesday.

&&

.AVIATION...valid 04/12z-05/12z.
Areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms with several storms producing large hail and wind
gusts to 60 kts. Most of the storms will occur from 18z until 06z.
Otherwise VFR conditions expected with skies SCT-BKN050-100.
Wind speeds around 10 to 20 kts outside of thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while a low pressure system moves across the
region. This weather pattern will generate showers and
thunderstorms over much of the Borderland this afternoon and
tonight. A few storms may produce large hail...strong damaging
winds and heavy rains with possible flash flooding. Westerly winds
and high pressure aloft will result in drier weather with very
warm above normal temperatures Wednesday through the coming
weekend. Wind speeds around 15 to 25 mph may produce near Red Flag
conditions Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  65  90  66 /  50  40   0   0
Sierra Blanca           83  59  83  59 /  60  60  20   0
Las Cruces              87  58  87  60 /  40  40   0   0
Alamogordo              88  60  88  59 /  50  50  20   0
Cloudcroft              64  45  64  44 /  60  60  30  10
Truth or Consequences   88  60  87  60 /  40  40  20   0
Silver City             80  54  80  56 /  20  30  30   0
Deming                  89  57  89  59 /  40  30   0   0
Lordsburg               87  56  87  58 /  20  20   0   0
West El Paso Metro      88  65  90  66 /  50  40   0   0
Dell City               88  60  89  60 /  60  60  20   0
Fort Hancock            89  64  92  64 /  60  60   0   0
Loma Linda              82  63  84  63 /  60  50   0   0
Fabens                  89  65  91  65 /  50  40   0   0
Santa Teresa            88  60  89  61 /  40  40   0   0
White Sands HQ          88  66  88  66 /  50  40   0   0
Jornada Range           87  57  87  57 /  40  40   0   0
Hatch                   89  57  90  59 /  40  40   0   0
Columbus                89  62  90  63 /  40  30   0   0
Orogrande               87  62  87  61 /  50  40   0   0
Mayhill                 74  50  74  49 /  60  60  30  10
Mescalero               74  49  74  48 /  60  60  30  10
Timberon                72  47  72  46 /  60  60  30  10
Winston                 82  47  80  48 /  40  40  30   0
Hillsboro               86  56  86  57 /  40  40  30   0
Spaceport               87  55  87  56 /  40  40  20   0
Lake Roberts            80  48  81  49 /  40  30  30   0
Hurley                  83  52  83  54 /  40  30  10   0
Cliff                   86  46  88  48 /  20  20  20   0
Mule Creek              82  52  83  55 /  20  20  20   0
Faywood                 84  55  84  57 /  40  30  20   0
Animas                  88  55  89  57 /  20  20   0   0
Hachita                 88  54  87  56 /  20  20   0   0
Antelope Wells          87  56  87  58 /  20  20   0   0
Cloverdale              82  55  82  57 /  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jun 4, 10:33 AM MST, 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1133 AM MDT Tue Jun 4 2019

NMZ407-409>417-TXZ418>424-051745-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Our weather pattern has changed little in the last 24 hours, so we
will again see a threat for strong to severe thunderstorms this
late afternoon into the evening. Main threats will be large hail
(greater than an inch) and strong winds of 50+ mph. Best chances
for severe weather will be east of the Rio Grande, but I can't
rule out strong storm west of the river either. The threat of
severe weather will move out of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report large hail sizes and wind
gusts to the office via our 800 spotter number or via Twitter
using our office name @NWSElPaso

NMZ401>406-408-051745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight
Slight chance of showers and thunderstorms ending near sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 10:56 AM MST, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
1156 AM MDT Tue Jun 4 2019

NMZ414>417-041845-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1156 AM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
1245 PM MDT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Silver, moving northeast at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Storms are expected to continue and strengthen into the afternoon.

Locations impacted include...
Timberon, Mescalero, Sacramento, Lake Mescalero, Cloudcroft, Mayhill,
Silver Lake, Weed, Elk Silver, Apache Summit, Sixteen Springs, Hay
Canyon, Cox Canyon, Dry Canyon, Benson Ridge, Soldier Canyon and
Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10573 3330 10572 3331 10532 3296 10532
      3296 10535 3265 10535 3263 10577 3339 10576
TIME...MOT...LOC 1756Z 217DEG 21KT 3309 10556

DHUYVETTER
Special weather statement, Jun 4, 11:19 AM MST, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
1219 PM MDT Tue Jun 4 2019

NMZ402-041900-
Southern Gila Highlands/Black Range NM-
1219 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
100 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Chloride, moving north at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 10760 3330 10768 3332 10786 3348 10787
      3348 10761
TIME...MOT...LOC 1819Z 190DEG 10KT 3338 10777

DHUYVETTER

The radar

The Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Otero

When
June 4, 11:32 AM MST
Where
Otero County, 9.57 mi NW of Mayhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.994, -105.564

Hail, Dona Ana

When
June 4, 2:23 PM MST
Where
Dona Ana County, 1.64 mi E of Dona Ana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.381, -106.802

Tornado, Otero

When
June 4, 3:54 PM MST to 3:57 PM MST
Where
Otero County, 2 mi NE of Boles to 2.15 mi NE of Boles
Rating
EF1
Path length
0.31 mi
Path width
60 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.943, -105.949

Storm survey showed a mobile home was completely destroyed with 3 other residences receiving moderate damage due mainly to flying debris. Several out buildings including sheds and barns were either completely destroyed or heavily damaged. One out building was shifted off it's foundation and moved approximately 9 feet north. A metal silo used for storage was lifted off it's foundation and traveled airborne for approximately 400 feet before striking one of the residential structures.

Thunderstorm Wind, Otero

When
June 4, 3:55 PM MST to 4:58 PM MST
Where
Otero County, 0.23 mi NW of (Alm)wh Sands/Alamag
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.833, -105.982

The Alamogordo AWOS recorded a peak gust of 66 mph.

Thunderstorm Wind, Otero

When
June 4, 4:03 PM MST to 4:05 PM MST
Where
Otero County, 1.32 mi NE of Boles
Measured
51 kt (59 mph) measured gust
Reported by
Social Media
Coordinates
32.932, -105.952

Social media report of 59 mph 2 miles north of Alamogordo.

Flash Flood, Otero

When
June 4, 5:15 PM MST to 6:15 PM MST
Where
Otero County, 3.54 mi WNW of La Luz to 3.21 mi W of La Luz
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.999, -106.007

Water was shown running over Riata Road coming out of Rancheria Canyon near Alamogordo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836779, 836793, 836776, 836778, 836777, 836775.